Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 111, NWS North Platte, NE

June 3, 2008Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 3, 2008, 4:57 PM MDT for Cherry County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2008, 4:57 PM MDT (22:57 UTC)
Expired
Jun 3, 2008, 5:23 PM MDT
In force
26 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 032257
SVRLBF
NEC031-032345-
/O.NEW.KLBF.SV.W.0111.080603T2257Z-080603T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM MDT TUE JUN 3 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 545 PM MDT/645 PM CDT/

* AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELI...OR 36 MILES EAST OF GORDON...AND MOVING SOUTHEAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF MEDICINE LAKE BY 515 PM MDT...
  SCHOOLHOUSE LAKE BY 530 PM MDT...
  STEER CREEK CAMPGROUND BY 535 PM MDT...

LAT...LON 4299 10154 4300 10127 4273 10083 4263 10144
      4299 10163 4300 10156 4300 10154
TIME...MOT...LOC 2257Z 310DEG 28KT 4289 10147

$$

GARNER
2 follow-up statements
000 
WWUS53 KLBF 032317
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT TUE JUN 3 2008

NEC031-032345-
/O.CON.KLBF.SV.W.0111.000000T0000Z-080603T2345Z/
CHERRY NE-
517 PM MDT TUE JUN 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MDT/645 PM CDT/ FOR NORTH CENTRAL CHERRY COUNTY...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHEAST OF MEDICINE LAKE...OR 42 MILES WEST OF
VALENTINE...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHOOLHOUSE LAKE BY 535 PM MDT...
  STEER CREEK CAMPGROUND BY 540 PM MDT...

LAT...LON 4289 10108 4273 10083 4263 10144 4282 10154
      4291 10130
TIME...MOT...LOC 2317Z 315DEG 26KT 4279 10135

$$

GARNER
000 
WWUS53 KLBF 032323
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT TUE JUN 3 2008

NEC031-032334-
/O.CAN.KLBF.SV.W.0111.000000T0000Z-080603T2345Z/
CHERRY NE-
524 PM MDT TUE JUN 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY IS
CANCELLED...

LAT...LON 4289 10108 4273 10083 4263 10144 4282 10154
      4291 10130
TIME...MOT...LOC 2324Z 315DEG 26KT 4849 20378

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:47 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 2:47 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT TUE JUN 3 2008

.DISCUSSION...
TONIGHT THROUGH NOON WEDNESDAY...
A DISTURBANCE WILL EXIT THE COLO ROCKIES THIS AFTN AND MOVE THROUGH
PARTS OF WRN AND NCNTL NEB THIS EVENING AND OVERNIGHT. AN MCS IS
SUGGESTED BY THE NGM...GFS AND NAM12 OVER PARTS OF SWRN AND NCNTL
NEB. A SECOND MCS COULD DEVELOP OFF THE BLACK HILLS THIS EVENING
AFFECTING NRN ZONES. THE MODELS SUGGEST A THIRD MCS MAY SPLIT OFF
NORTHWARD FROM THE ONE MOVING THROUGH SWRN NEB AND CROSS CUSTER
COUNTY AND ADJOINING AREAS TO THE NORTH. MOISTURE ADVECTION IS
SOMEWHAT LIMITED SO THESE SYSTEMS WILL LIKELY BE OPERATING ON
RESIDUAL MOISTURE SWEPT EAST FROM A WEAK COLD FRONT WHICH MOVED
THROUGH THIS MORNING. THUS THE STAGE IS SET FOR A FAIRLY WIDESPREAD
ROUND OF THUNDERSTORMS BUT FLOODING POTENTIAL IS SOMEWHAT LIMITED.
THE FLASH FLOOD WATCH WILL CONTINUE TONIGHT ACROSS THE NORTHEASTERN
ZONES WHERE 3 HOUR FLASH FLOOD GUIDANCE IS VERY LOW. ACROSS THE
SOUTHWEST...HPC PROVIDED NO GUIDANCE ON THIS AREA ALTHOUGH THE NGM...
GFS AND NAM12 SUGGESTED CLOSE TO AN INCH OF RAIN TONIGHT. THE 12Z
ECMWF WAS SILENT ACROSS ALL OF WRN AND NCNTL NEB. THE 18Z NAM12
SUGGESTS THE NORTH AND SOUTH CONVECTIVE COMPLEXES WILL CONGEAL ACROSS
CUSTER AND ADJOINING PARTS OF NCNTL NEB BETWEEN 06Z AND 12Z THIS
EVENING. THIS IS VERY SIMILAR TO THE 12Z GFS. THE NAM12 PUTS DOWN
1 TO 2.5 INCHES OF RAINFALL FROM INTERSTATE 80 NORTHWARD TO THE SD
BORDER TONIGHT.

THE WRN 3/4 OF THE FCST IS OUTLOOKED FOR SEVERE WEATHER TONIGHT...
THIS IS THE AREA WHICH COVERS ALL BUT THE NORTHEAST ZONES. LARGE HAIL
AND ISOLATED TORNADOES ARE THE MAIN CONCERN. WINDS ALOFT REMAIN
QUITE STRONG AND THE PARAMETERS FOR ISOLATED TORNADO DEVELOPMENT ARE
MOST FAVORED ACROSS SWRN NEB AND DECREASE NORTH AND EAST TO NEB
HIGHWAY 2. ARRIVAL TIMES FOR THE STORMS ARE 00Z FOR PERKINS AND CHASE
COUNTIES...LINCOLN 03Z AND CUSTER COUNTY 06Z BASED ON A 25 MPH
FORWARD MOTION OBSERVED IN THE COLO SYSTEM UNDERWAY THIS AFTN.
CONVECTIVE INITIATION WITHIN THE FCST SEEMS UNLIKELY GIVEN THE LACK
OF UA FORCING. ACROSS THE NORTH...MCS DEVELOPMENT AND PROPAGATION IS
MORE UNCERTAIN AS THE FORCING IS WEAK. ALL OF THIS CONVECTION SHOULD
EXIT THE FCST AREA BY AROUND NOON WEDNESDAY.

WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING...
THE NAM12 AND GFS SUGGEST ANOTHER POWERFUL DISTURBANCE WILL EXIT THE
CNTL ROCKIES AND TRAVERSE WRN NEB. THE NAM12 IS SPREADING THE
THUNDERSTORMS FARTHER EAST INTO MUCH OF NCNTL NEB WHILE THE GFS HOLDS
THE ACTIVITY MOSTLY WEST. THE GFS IS SIMILAR TO THE 12Z ECMWF. THUS
IT IS QUITE LIKELY THE FLASH FLOOD WATCH FOR THE NORTHEASTERN CORNER
OF THE FCST AREA WILL NEED TO BE REISSUED FOR WEDNESDAY NIGHT AND
THURSDAY.

THURSDAY AFTN THROUGH FRIDAY MORNING...
THE LAST MAJOR SURGE OF ENERGY FROM THE WRN U.S LONG WAVE TROF WILL
LIFT THROUGH THE CNTL PLAINS. THE 12Z ECMWF IS TRENDING DANGEROUSLY
WESTWARD SUCH THAT THE SFC LOW AND ATTENDANT WARM FRONT WOULD LIFT
THROUGH NCNTL NEB ALONG AND EAST OF HIGHWAY 83. IF THIS VERIFIES A
TORNADO OUTBREAK COULD DEVELOP ACROSS THE AFOREMENTIONED AREA. THE
NAM12 AND GFS ARE FARTHER EAST AND SPARE NCNTL NEB SUGGESTING THE
TORNADOES WILL FORM ACROSS JUST ERN NEB. THIS IS CLOSE TO THE SPC
DAY 3 OUTLOOK WHICH CALLS FOR A MAJOR SEVERE WEATHER EVENT FROM
ROUGHLY EAST OF A LINE FROM GRAND ISLAND TO SIOUX CITY WITH LESSER
RISK OF SEVERE WEATHER TO THE WEST AND NORTH.

FLOODING CONCERNS ARE EXPECTED TO GRADUALLY INCREASE TONIGHT THROUGH
THURSDAY NIGHT AS ALL GUIDANCE INDICATES CHANCE TO LIKELY POPS
THROUGHOUT THIS TIME FRAME AND MODEL QPF TOTALS GENERALLY RANGE
FROM 1 TO 2 INCHES SOUTH AND 2 OT 3 INCHES NORTH.

FRIDAY AND SATURDAY...BOTH THE ECMWF AND GFS SETTLE DOWN AND DEVELOP
A WARMING TREND. BOTH MODELS ARE CONSISTENT DROPPING A COLD FRONT
THROUGH SOMETIME LATE SATURDAY. THIS FRONT IS EXPECTED TO HANG UP
OVER KANSAS AND BECOME ORIENTED MORE OR LESS PARALLEL TO THE H5
FLOW SW TO NE ACROSS WRN KS AND ERN NEB. THE ECMWF SUGGESTS
SIGNIFICANT RAINFALL WILL REDEVELOP SUNDAY NIGHT AS A DEEPENING
WRN U.S. TROF DEVELOPS AND ENERGY EJECTS NORTHEASTWARD FROM THE
SYSTEM. THE GFS IS DRIER AND NOT NEARLY AS AMPLIFIED. THE HPC FCST IS
FOR CHC/SLGHT CHC POPS SATURDAY NIGHT THROUGH MONDAY MORNING. THE
TEMPERATURE FCST FOR SATURDAY LOOKS REASONABLE WITH 80S FOR HIGHS.
70S TO NEAR 80 IS FCST FOR SUNDAY AND MONDAY. LATER FCSTS MAY NEED TO
ADJUST THESE HIGHS DOWN SLIGHTLY TO ACCOMMODATE INCREASED CLOUDINESS
AND RAINFALL.

TUESDAY...TEMPERATURES REBOUND INTO THE 80S. WINDS ALOFT ARE
EXPECTED TO REMAIN QUITE STRONG BUT NO SIGNIFICANT DISTURBANCES ARE
ANTICIPATED AT THIS TIME SO THE FCST IS DRY.

&&

.AVIATION...
WEAK HIGH PRESSURE RESIDES ACROSS WESTERN NEBRASKA...WHICH WILL
FAVOR LIGHT AND VARIABLE WINDS AT KLBF/KVTN THROUGH TUESDAY
AFTERNOON. THE ATMOSPHERE IS EXPECTED TO DESTABILIZE OVER THE HIGH
PLAINS BY MID AFTERNOON...RESULTING IN SHOWER AND THUNDERSTORM
DEVELOPMENT. ALTHOUGH THERE IS A SLIGHT CHANCE OF A STORM AFFECTING
THE KLBF TAF SITE DURING THE LATE AFTERNOON...THE MORE LIKELY
SCENARIO IS FOR THUNDERSTORM ACTIVITY TO BECOME MORE WIDESPREAD
DURING THE OVERNIGHT HOURS AS LOW LVL WARM AIR ADVECTION INCREASES.
THESE STORM ARE THEN EXPECTED TO AFFECT BOTH KLBF AND KVTN AFTER
04Z...POSSIBLY PERSISTING AFTER SUNRISE WEDNESDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
THROUGH EARLY WEDNESDAY AFTERNOON ZONES 006-007-009-010-029.
&&

CDC/JG
Hazardous weather outlook, Jun 3, 3:12 PM MDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM CDT TUE JUN 3 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-042115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
412 PM CDT TUE JUN 3 2008 /312 PM MDT TUE JUN 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA. THE STRONGEST ACTIVITY WILL INITIALLY
DEVELOP WEST OF HIGHWAY 61 AS STORMS SPREAD EAST OUT OF NORTHEAST
COLORADO AND THE NEBRASKA PANHANDLE. THESE STORMS ARE THEN
EXPECTED TO EXPAND IN COVERAGE AS THEY ENTER WESTERN NEBRASKA.
ADDITIONAL...MORE ISOLATED ACTIVITY...MAY MOVE SOUTHEAST OUT OF
SOUTH DAKOTA AND INTO NORTH CENTRAL NEBRASKA. THE COMBINATION OF
MODERATE INSTABILITY AND VERTICAL WIND SHEAR WILL FAVOR THE
DEVELOPMENT OF STRONG MULTICELLS AS WELL AS A FEW
SUPERCELLS...CAPABLE OF PRODUCING LARGE HAIL.

IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAIN IS POSSIBLE
OVERNIGHT...AND MAY LEAD TO FLASH FLOODING...PARTICULARLY IN NORTH
CENTRAL AND NORTHEASTERN NEBRASKA DUE TO SATURATED GROUND
CONDITIONS. A FLASH FLOOD WATCH IS IN EFFECT EAST OF A LINE FROM
SPRINGVIEW...TO AMELIA...TO BARTLETT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THREAT FOR SEVERE THUNDERSTORMS CONTINUES ON WEDNESDAY ACROSS
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. AN AREA OF LOW PRESSURE
IS EXPECTED TO MATERIALIZE OVER EASTERN COLORADO AND WESTERN
KANSAS DURING WEDNESDAY AFTERNOON. NORTH OF THE LOW...SURFACE
WINDS WILL BE EASTERLY ACROSS MOST OF WESTERN NEBRASKA...WHICH
WILL DRAW A MOIST LOW LEVEL AIRMASS WEST INTO THE REGION. AS A
POTENT UPPER LEVEL DISTURBANCE EJECTS EAST ACROSS THE CENTRAL
UNITED STATES...THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP
ACROSS MUCH OF THE PLAINS. UNCERTAINTY EXISTS REGARDING HOW MUCH
SURFACE HEATING WILL OCCUR...WHICH WILL IMPACT THE TORNADO
THREAT...BUT THE PRESENCE OF STRONG VERTICAL WIND SHEAR WILL FAVOR
THE DEVELOPMENT OF SUPERCELLS PRODUCING LARGE HAIL AND DAMAGING
WINDS.

ON THURSDAY...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE EAST OF A
BARTLETT TO HAYES CENTER LINE.

ALTHOUGH THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND
SUNDAY...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:58 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jun 2, 9:44 PM MDTSevere Thunderstorm WarningLBFCherry46 min
Jun 3, 12:57 AM MDTSevere Thunderstorm WarningLBFFrontier48 min
Jun 3, 3:02 AM MDTFlash Flood WatchLBFBoyd, Holt, Keya Paha, Rock, Wheeler23 hr
Jun 3, 4:19 PM MDTSevere Thunderstorm WarningLBFCherry41 min
Jun 3, 5:44 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.